Ask the Experts

  1. Doug K
  2. General Nephrology Questions
  3. Wednesday, 04 December 2013
  4.  Subscribe via email
I have been diagnosed with major hypertension, which is only barely under control with max doses of multiple medications. I did some lab work a few months ago. The doctor ordered an Alderstone to Renin test, and when the result came in only the Alderston was ready and Renin wouldn’t be ready until after my appointment. The Alderstone was 6 ng/dL with a reference range of <= 30 ng/dL. The doctor didn’t say much about the missing renin results.

Come today I was curious so I went in and asked about the renin result, seems they didn’t get them. They called the lab which faxed over the result. I was a bit taken back at the result. My numbers are 48 ng/ml/h out a range of 0.29 - 3.7 ng/mg/h.
I understand that ACE inhibitor can increase renin levels, but should they be increased to this level. This is over 10 times about the upper limit.
Responses (3)
Accepted Answer Pending Moderation
Hello,

I actually would not place much stock in the renin/aldosterone levels in this case; the aldosterone is not elevated and the renin has a very wide range of abnormal. As you rightly pointed out, ACEi can reflexively increase renin as can diuretics. Now this is not to say that you don't have a condition that could raise renin (such as renal artery stenosis) but I would not place much diagnostic weight behind this one level. There are other drugs that can lower renin (beta blockers, direct renin inhibitors) although it is not clear in your case if renin is driving the hypertension or being reflexively raised by other medications.

Dr. Jordan Weinstein
  1. more than a month ago
  2. General Nephrology Questions
  3. # 1
Accepted Answer Pending Moderation
I am currently on a Calcium Channel Blocker, as well as a Beta and Alpha-1 Blocker. I noticed you said a Beta Blocker normally lowers rennin, would you expect my rennin to be lower since I am also on these drugs.

Thanks for the response.
  1. more than a month ago
  2. General Nephrology Questions
  3. # 2
Accepted Answer Pending Moderation
Yes, that's is correct. The renin level you are getting is in part a reflection of a downward effect of the beta blocker. Off of that drug, the renin level might be higher.

Dr. Jordan Weinstein
  1. more than a month ago
  2. General Nephrology Questions
  3. # 3
  • Page :
  • 1


There are no replies made for this post yet.
Be one of the first to reply to this post!
Guest
Submit Your Response
Upload files or images for this discussion by clicking on the upload button below. Supports gif,jpg,png,zip,rar,pdf,jpeg,doc,docx,xls,xlsx
• Insert • Remove Upload Files (Maximum File Size: 10 MB) - NB: PLEASE REMOVE ALL IDENTIFYING DATA
ukidneyisup